Montana, 2013Hail and Damaging Winds in Montana, July 7, 2013
July 7, 2013 · NWS GGW · 5 events in 1 county or zone
A low-pressure system and a stalled surface front amid a moderately-unstable atmosphere became the focus for perisistent thunderstorms during the late-night hours, some of which became severe over central portions of northeast Montana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low-pressure system and a stalled surface front amid a moderately-unstable atmosphere became the focus for perisistent thunderstorms during the late-night hours, some of which became severe over central portions of northeast Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 7, 7:44 PM MST, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 7, 7:44 PM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
844 PM MDT SUN JUL 7 2013
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...
845PM UPDATE...
RAISED POPS ACROSS THE NORTH GIVEN RADAR OBSERVATIONS SHOWING
SHOWERS AND THUNDERSTORMS PUSHING INTO THE CWA. THESE STORMS MAY
MAKE IT INTO CENTRAL PORTIONS OF THE CWA OVERNIGHT BUT SHOULD
WEAKEN IN INTENSITY. SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED
TO CONTINUE TO SLIDE ACROSS THE SOUTHERN ZONES THROUGH LATE THIS
EVENING. INSERTED MENTION OF SMALL HAIL...GUSTY WINDS...AND HEAVY
RAIN INTO THE GRIDS THROUGH THE EVENING. A SEVERE THUNDERSTORM
WATCH REMAINS IN EFFECT UNTIL 11PM FOR PETROLEUM...GARFIELD...AND
PRAIRIE COUNTIES WHERE A FEW STORMS MAY PRODUCE LARGE HAIL. A
BETTER CHANCE FOR SEVERE WEATHER EXISTS FOR THE AFTERNOON AND
EVENING ON MONDAY AND THAT WILL BE HANDLED WITH MORE DETAIL WITH
THE MORNING PACKAGE. MALIAWCO
400PM UPDATE...
SEVERE THUNDERSTORM WATCH ISSUED FOR PETROLEUM...GARFIELD...AND
PRAIRIE COUNTIES. THUNDERSTORMS ARE DEVELOPING TO THE WEST AND TO
THE SOUTH OF THE CWA AND WILL SLIDE ACROSS THE SOUTHERN ZONES THIS
EVENING AND INTO TONIGHT. WILL CONTINUE TO MONITOR FOR STRONG WIND
AND LARGE HAIL POTENTIAL IN THESE AREAS...ALONG WITH LOCALLY HEAVY
RAINFALL. MALIAWCO
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS OVER THE CENTRAL
PORTIONS OF THE CWA SHOULD CONTINUE TO PUSH EASTWARD THROUGH THE
CWA FOR THE REST OF THIS AFTERNOON AND EVENING. ADDITIONAL
DEVELOPMENT OF STORMS WILL SLIDE ALONG THE SOUTHERN ZONES
OVERNIGHT. OTHERWISE EXPECTING TEMPERATURES TO GRADUALLY COOL
THIS EVENING...WITH FAIRLY SEASONABLE OVERNIGHT LOWS.
MONDAY INTO MONDAY NIGHT...MAIN CONCERN CONTINUES TO BE THE SEVERE
WEATHER POTENTIAL SETTING UP ACROSS NORTHEAST MONTANA. VIGOROUS
SHORTWAVE DEPICTED IN THE 07/12Z MODEL GUIDANCE TO CUT ACROSS THE
PACIFIC NORTHWEST AND ENTER NORTHWESTERN MONTANA DURING THE
AFTERNOON AND EVENING HOURS WITH AN ASSOCIATED COLD FRONT. EXPECT
THAT THERE SHOULD BE MORE THAN ENOUGH FORCING FOR VERTICAL ASCENT
OUT AHEAD OF THIS SYSTEM TO TRIGGER SHOWERS AND THUNDERSTORMS
DEVELOPMENT. FORECAST SOUNDINGS INDICATE PRECIPITABLE WATER VALUES
OF AROUND AN INCH FOR MOST OF THE AFTERNOON AND INTO THE
OVERNIGHT. THEREFORE ANY THUNDERSTORMS COULD BE ACCOMPANIED BY
VERY HEAVY RAIN. WITH VERTICAL PROFILES SHOWING NICE DIRECTIONAL
WIND SHEAR AND MID LEVEL DRY AIR...WILL NEED TO MONITOR FOR STRONG
WINDS AND LARGE HAIL POTENTIAL WITH SOME OF THESE STORMS. IN
SHORT...CONVECTIVE PARAMETERS DO CONTINUE TO APPEAR SUPPORTIVE OF
CONVECTION WITH SEVERE STORMS POSSIBLE AND SO WILL KEEP MENTION
GOING IN THE GRIDS FOR MONDAY AFTERNOON INTO MONDAY NIGHT FOR
ENTIRE CWA.
ANY LEFTOVER SHOWERS AND THUNDERSTORMS ON TUESDAY WILL SLIDE FROM
EAST TO WEST DURING THE DAY AND SO EXPECT CONDITIONS TO DRY. IN
THE WAKE OF THE SYSTEM EXPECT SOMEWHAT COOLER TEMPERATURES AS
WELL. THEREFORE...TRENDED HIGHS DOWN A FEW DEGREES FROM MONDAY/S
EXPECTED READINGS. MALIAWCO
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
LITTLE CHANGE IN THE EXTENDED PATTERN WITH FAIRLY TYPICAL JULY
WEATHER EXPECTED. SHORTWAVE RIDGING EARLY IN THE PERIOD WILL RESULT
IN WARM AND GENERALLY DRY CONDITIONS. SHORTWAVE TROF SWINGS INTO
CENTRAL CANADA FROM LATE THURSDAY INTO FRIDAY WITH INCREASING
POTENTIAL FOR THUNDERSTORMS INTO THE STATE FROM THIS FEATURE
ALTHOUGH THERE ARE SOME SIGNIFICANT MODEL DIFFERENCES. THESE MODEL
UNCERTAINTIES CONTINUE THROUGH NEXT WEEKEND RESULTING IN A LOW
CONFIDENCE...NEAR CLIMATOLOGY FORECAST. EBERT
PREVIOUS LONG TERM DISCUSSION...SYNOPTIC SET UP... LONG TERM
BEGINS WITH A LARGE HEAT DOME OVER THE DESERT SOUTHWEST AND
INTERMOUNTAIN WEST. A RIDGE SPUR IS ANTICIPATED TO JUT OUT OF THE
DOME OVER THE HIGH PLAINS OF MONTANA AND ALBERTA. A CLOSED LOW IS
EXPECTED OVER THE COAST OF BRITISH COLUMBIA WITH A WEAK TROUGH
RUNNING SOUTH JUST OFF THE COAST OF THE PACIFIC NORTHWEST.
TUESDAY NIGHT INTO THURSDAY... DRY CONDITIONS ARE ANTICIPATED
UNTIL THURSDAY AS NORTHEAST MONTANA REMAINS IN NORTHWEST FLOW
WITH A RIDGE INCREASING IN INFLUENCE. THURSDAY... THE AXIS OF THE
RIDGE WILL PASS THROUGH AND ALLOW FOR A ISOLATED THUNDERSTORMS TO
DEVELOP ON THE AXIS. THURSDAY ALSO LOOKS TO BE VERY WARM AHEAD OF
THE AXIS WITH UPPER 90S AND POSSIBLE AS 850 MB TEMPERATURES REACH
INTO THE 30* CELSIUS RANGE.
THURSDAY NIGHT INTO SATURDAY...CLOSED LOW OVER BRITISH COLUMBIA
IS ANTICIPATED TO DROP SOUTH INTO THE PACIFIC NORTHWEST SENDING
THE RIDGE OVER THE GREAT PLAINS. THIS WILL PLACE NORTHEAST MONTANA
IN A SOUTHWEST FLOW WITH A WEAK TROUGHS AND SHORTWAVES MOVING
THROUGH THE FLOW. A SHORTWAVE IS CURRENTLY TIMED ON THURSDAY
NIGHT WITH THE BASE OF THE LARGE TROUGH MOVING THROUGH SATURDAY
MORNING. HOWEVER... TIMING OF THESE WAVES COULD EASILY SHIFT AS
THE LAST COUPLE RUNS HAVE ALREADY MOVED THEM AROUND.
SATURDAY NIGHT ONWARD... THE TROUGH IS ANTICIPATED TO PASS OFF TO
THE EAST AND REPRESS THE HEAT TO THE SOUTH. THIS WILL GENERATE
ZONAL FLOW ACROSS THE NORTHERN TIER OF THE U.S. INCLUDING NORTHEAST
MONTANA. CONDITIONS WILL BECOME VERY SIMILAR TO TODAY THROUGH
MONDAY WHERE WEAK WAVES WILL PASS THROUGH THE AREA AND
TEMPERATURES WILL MODERATE. GAH
&&
.AVIATION...
VFR. A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THROUGHOUT
THE DAY AND OVERNIGHT...WHICH COULD PRODUCE TEMPORARY MVFR/IFR
CONDITIONS. MORE WIDESPREAD THUNDERSTORMS ARE LIKELY MONDAY
AFTERNOON AND EVENING...AND SOME OF THESE STORMS COULD CONTAIN
HAIL OR STRONG WINDS. SCT
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 7, 1:50 PM MST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
250 PM MDT SUN JUL 7 2013
MTZ016>027-059>062-081000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
250 PM MDT SUN JUL 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE POSSIBLE AS A WEAK FRONT LIFTS NORTH ACROSS
MONTANA. SOME OF THE STRONGER STORMS MAY PRODUCE HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
CHANCES FOR SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH TUESDAY AS LOW PRESSURE SYSTEM REMAINS IN THE AREA. THE
POTENTIAL EXISTS FOR STRONG TO SEVERE THUNDERSTORMS ON MONDAY
WITH STRONG WINDS AND HAIL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 7, 7:54 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
854 PM MDT SUN JUL 7 2013
MTZ059-061-080400-
PHILLIPS-VALLEY-
854 PM MDT SUN JUL 7 2013
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN VALLEY COUNTY IN NORTHEAST MONTANA...
NORTHEASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
UNTIL 1000 PM MDT.
AT 849 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 23 MILES NORTHEAST OF WHITEWATER...MOVING
SOUTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OPHEIM.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
INTERNET...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.
LAT...LON 4901 10669 4890 10635 4857 10670 4857 10672
4895 10741 4901 10733
TIME...MOT...LOC 0253Z 298DEG 21KT 4894 10718
GAH
WEATHER.GOV/GLASGOWThunderstorm Wind, Valley
- When
- July 7, 9:00 PM MST
- Where
- Valley County, 0.83 mi SSE of Bluff Creek Raws
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.860, -106.940
The Bluff Creek RAWS mesonet site recorded a 70 mph wind gust.
Hail, Valley
- When
- July 7, 9:15 PM MST
- Where
- Valley County, 6.29 mi WSW of Baylor
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 48.620, -106.530
Public reported penny-sized hail and 60 mph winds among nearly 2 inches of rainfall in just 20 minutes.
Thunderstorm Wind, Valley
- When
- July 7, 9:15 PM MST
- Where
- Valley County, 6.3 mi WSW of Baylor
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.615, -106.528
Thunderstorm Wind, Valley
- When
- July 7, 9:28 PM MST
- Where
- Valley County, 4.2 mi WSW of Baylor
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.620, -106.480
Trained spotter reported significant crop damage from thunderstorm winds and debris near mile marker 34 on Montana Highway 24.
Thunderstorm Wind, Valley
- When
- July 7, 9:28 PM MST
- Where
- Valley County, 3.9 mi WNW of Baylor
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 48.670, -106.480
Trained spotter measured a 69 mph wind gust at their home weather station.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New York, July 7 to 8, 20131 death · 1.75 in hail · 14 events
- Excessive Heat in New York, July 7 to 8, 20131 death · 1 event
- Flash Flooding in Vermont, July 7 to 10, 2013$625,000 · 10 events
- Damaging Winds in Pennsylvania, July 7, 2013$125,000 · 61 kt wind · 31 events
- Flash Flooding in New York, July 7 to 8, 2013$230,000 · 10 events
- Hail in Nebraska, July 7, 2013$265,000 · 1.75 in hail · 6 events
- Damaging Winds in West Virginia, July 7, 2013$148,000 · 50 kt wind · 9 events
- Hail and Damaging Wind in Wisconsin, July 7 to 8, 2013$99,000 · 65 kt wind · 6 events
- Lightning Strike in Guam, July 7, 2013$50,000 · 1 event
- Hail and Damaging Winds in New Jersey, July 7, 2013$34,000 · 1.75 in hail · 6 events
- Damaging Wind in Connecticut, July 7, 2013$30,000 · 50 kt wind · 1 event
- Flash Flooding and Damaging Winds in South Dakota, July 7, 2013$17,000 · 61 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469316, 469314, 471768, 469315, 469317.